Hail, Benson
- When
- July 20, 6:08 PM CST
- Where
- Benson County, 10 mi SW of Maddock
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.867, -99.683
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 6:06 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 706 PM CDT TUE JUL 20 2004 .DISCUSSION...00Z SURFACE ANALYSIS HAS TROUGH OVER CENTRAL NORTH DAKOTA...JUST WEST OF FORECAST AREA. CONVECTION BEGINNING TO FIRE ALONG THIS LINE. MODERATE INSTABILITY (2000-3000 J/KG) EXISTS ALONG WITH SOME SHEAR...WHICH WILL ALLOW SEVERE THREAT TO CONTINUE THROUGH THE EVENING HOURS ACROSS THE WESTERN FORECAST AREA. MAIN SHORTWAVE JUST ENTERING WESTERN NORTH DAKOTA NOW. SURFACE TROUGH WILL PROPAGATE SLOWLY EAST UNTIL THIS WAVE APPROACHES...KEEPING THUNDER THREAT CONFINED TO WESTERN FORECAST AREA UNTIL 03Z. 18Z ETA INDICATES WEAKENING INSTABILITY WITH THE APPROACH OF THE TROUGH/SHORTWAVE ACROSS THE FORECAST AREA OVERNIGHT. WITH THIS...LOSS OF HEATING...AND WEAK LOW LEVEL JET...CURRENT THINKING IS SEVERE THREAT SHOULD DIMINISH BY MIDNIGHT. CURRENT FORECAST HANDLES SITUATION WELL. WILL WATCH EVOLUTION OF CONVECTION...AND UPDATE AS NEEDED FOR SEVERE WORDING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH FOR THE DEVILS LAKE BASIN UNTIL 10PM. MN...NONE. && GRAFENAUER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 630 AM CDT TUE JUL 20 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 640 AM CDT TUE JUL 20 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BEGINNING LATE THIS AFTERNOON AND EXTENDING INTO THE OVERNIGHT HOURS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL...WITH AN ISOLATED TORNADO POSSIBLE IN EXTREME SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA MAINLY AFTER 6 PM. THUNDERSTORMS WILL FORM AHEAD OF A WEAK SURFACE TROUGH OF LOW PRESSURE THAT WILL SWING ACROSS THE AREA THIS EVENING. THE THUNDERSTORM ACTIVITY SHOULD END AFTER MIDNIGHT AS THE TROUGH MOVES EAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. JCA
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414609.